Missouri, 2016

Flash Flooding and Damaging Winds in Missouri, July 25 to 29, 2016

July 25 to 29, 2016 · NWS SGF · 22 events in 7 counties and zones

A slow moving front moved into the region with several rounds of thunderstorms and heavy rainfall. These storms caused minor flash flooding and isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$220,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A slow moving front moved into the region with several rounds of thunderstorms and heavy rainfall. These storms caused minor flash flooding and isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 25, 5:27 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 25, 5:27 AM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
627 AM CDT MON JUL 25 2016

...12z Aviation Update...

.SHORT TERM...(Today and tonight)
Issued at 230 AM CDT Mon Jul 25 2016

A few clusters of thunderstorms have developed across central
Missouri and eastern Kansas early this morning, just along and
south of a weak frontal boundary that has moved into the area.
This convection will slowly sag southeast with time, and we may
see some additional expansion in coverage early this morning as
broad LLJ-induced ascent continues across the front.

Scattered thunderstorms will then continue for much of the day
across the region, as convection percolates south of the frontal
boundary.  Convection will likely be tied to the remains of the
early morning activity (including outflow boundaries), and perhaps
some additional diurnally forced activity if enough heating can
take place.

Temperatures today will be a bit cooler given the increased cloud
cover and thunderstorm potential, with highs in the upper 80s and
low 90s.

A few thunderstorms may continue into the nighttime hours
tonight across far southern Missouri, though most locations
should be dry from mid evening onward. Lows tonight into early
Tuesday will be in the low 70s. We may have to watch for a bit of
fog late tonight, especially for those areas that see
precipitation today.

.LONG TERM...(Tuesday through Sunday)
Issued at 230 AM CDT Mon Jul 25 2016

A slightly cooler and rather unsettled stretch of weather appears
to be in store for the area through the remainder of the workweek
into the weekend. Convection on Tuesday and Wednesday looks to be
diurnally driven, and focused along the more complex terrain south
of I-44. One caveat will be the possibility for overnight MCS
activity in Kansas moving into the area during the morning hours.
MCS development across western Kansas looks to be a decent bet,
but the predictability of the exact location is problematic more
than a day or two in advance, thus bringing into question if and
when any leftovers would affect the Ozarks. This will definitely
be a day-to-day forecast challenge.

By Thursday, there appears to be broad agreement in model guidance
that the upper ridge will strengthen a bit over the Great Basin,
resulting in weak northwest flow across the forecast area. This
suggests a more active period of convection as a series of weak
shortwaves ripple across the region. While not a constant rain by
any means, several rounds of relatively widespread thunderstorm
activity appear possible from Thursday through the first half or
so of the weekend.

It then looks like things may dry off, and heat back up, toward
the tail end of the forecast period, with extended guidance
continuing to advertise a strengthening of the upper ridge across
the region. This would suggest a return to above average
temperatures to start off the month of August.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 626 AM CDT Mon Jul 25 2016

Scattered thunderstorms will continue across the area this morning
into the afternoon. Coverage should decrease from mid to late
afternoon onward.

Conditions should remain VFR outside of thunderstorm activity.
MVFR and occasional IFR can be expected in and near any
thunderstorms.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...Boxell
Hazardous weather outlook, Jul 25, 3:00 AM CST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 AM CDT MON JUL 25 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-252100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
400 AM CDT MON JUL 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED TO LOCALLY ELEVATED EXCESSIVE HEAT RISK.

DISCUSSION...

  THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL MISSOURI EARLY THIS
  MORNING...AND WILL SLOWLY DEVELOP SOUTH AND EAST INTO THE
  REMAINDER OF THE OUTLOOK AREA TODAY. THE STRONGEST STORMS WILL
  BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH ALONG WITH
  FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL.

  HEAT INDICES WILL BE BETWEEN 95 AND 102 DEGREES TODAY ACROSS
  SOUTHERN MISSOURI AND FAR SOUTHEASTERN KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  SCATTERED THUNDERSTORMS ARE EXPECTED ON A DAILY BASIS
  THROUGHOUT THE WEEK. WHILE WIDESPREAD SEVERE WEATHER IS NOT
  EXPECTED AT THIS TIME...A FEW STRONG THUNDERSTORMS WILL BE
  POSSIBLE EACH DAY. THESE STORMS COULD PRODUCE WIND GUSTS TO
  AROUND 50 MPH.

  AFTERNOON HEAT INDICES WILL STILL RANGE FROM 95 TO 103 DEGREES
  AT TIMES THROUGH THE WEEK. THIS WILL ESPECIALLY BE THE CASE
  ACROSS EXTREME SOUTHEAST KANSAS AND ALONG THE MISSOURI AND
  ARKANSAS BORDER.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

BOXELL

In the hours before

Special weather statement, Jul 25, 4:10 AM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
510 AM CDT MON JUL 25 2016

MOZ055-056-067>069-251045-
HICKORY MO-BENTON MO-ST. CLAIR MO-CAMDEN MO-MORGAN MO-
510 AM CDT MON JUL 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORGAN...EAST
CENTRAL ST. CLAIR...NORTHEASTERN HICKORY...NORTHWESTERN CAMDEN AND
SOUTHERN BENTON COUNTIES UNTIL 545 AM CDT...

AT 509 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF STOVER
TO 9 MILES SOUTHWEST OF WARSAW...AND MOVING SOUTHEAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IN THE ADVISORY INCLUDE...
LAKE OF THE OZARKS...             TRUMAN LAKE...
VILLAGE OF FOUR SEASONS...        WARSAW...
LAURIE...                         HERMITAGE...
SUNRISE BEACH...                  PRESTON...
CROSS TIMBERS...                  CLIMAX SPRINGS...
FRISTOE...                        PURVIS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3823 9270 3790 9325 3811 9363 3840 9309
TIME...MOT...LOC 1009Z 297DEG 31KT 3833 9309 3812 9348

TERRY
Local storm report, Jul 25, 7:25 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
825 AM CDT MON JUL 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     FLASH FLOOD      5 W SPRINGFIELD         37.20N 93.38W
07/25/2016                   GREENE             MO   PUBLIC

            RAINFALL AMOUNTS ARE APPROACHING FOUR INCHES AT THE
            SPRINGFIELD LIVESTOCK CENTER. ONE SECTION OF THE OUTER
            ROAD HAS A FOOT OF WATER FLOWING OVER IT. THERE IS ALSO
            APPROXIMATELY 5 INCHES OF WATER FLOWING INTO THE BARN
            ITSELF.

&&

DCRAMER
Local storm report, Jul 25, 7:36 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
836 AM CDT MON JUL 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     FLASH FLOOD      SEYMOUR                 37.15N 92.77W
07/25/2016                   WEBSTER            MO   EMERGENCY MNGR

            EXCESSIVE RAINFALL CAUSED SEVERAL CITY STREETS IN THE
            CITY OF SEYMOUR TO FLOOD.

&&

DCRAMER

The radar

The Springfield radar (KSGF), 57 km away, was scanning. The volume nearest the first event began at 13:34 UTC.

Open the radar archive at this moment

Event by event

13 flash flood, 6 heavy rain, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Flash Flood, Webster

When
July 25, 7:36 AM CST to 9:36 AM CST
Where
Webster County, 0.66 mi E of Seymour to 0.67 mi ENE of Seymour
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.151, -92.768

Excessive rainfall caused several city streets in Seymour to flood.

Flash Flood, Greene

When
July 25, 7:45 AM CST to 9:30 AM CST
Where
Greene County, 1.74 mi SSW of Elwood to 1.69 mi SSW of Elwood
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.206, -93.441

An off duty NWS employee observed a large section of Farm Road 97 flooded and impassable to motorist.

Heavy Rain, Greene

When
July 25, 8:01 AM CST
Where
Greene County, 0.55 mi E of Springfield
Reported by
ASOS
Coordinates
37.200, -93.290

The Springfield ASOS measured 1.99 inches or rainfall in about 2 hours.

Flash Flood, Lawrence

When
July 25, 8:33 AM CST to 9:33 AM CST
Where
Lawrence County, 2.83 mi NW of Marionville to 2.78 mi NW of Marionville
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.027, -93.689

Excessive rainfall caused Honey Creek to flood a section of Farm Road 2170 northwest of Marionville.

Flash Flood, Greene

When
July 25, 8:50 AM CST to 9:30 AM CST
Where
Greene County, 1.87 mi WNW of Fair Grove to 1.93 mi WNW of Fair Grove
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.389, -93.182

Excessive rainfall caused flash flooding along the Little Pomme De Terre River. Highway CC was closed and impassable to motorists.

Flash Flood, Greene

When
July 25, 10:11 AM CST to 12:11 PM CST
Where
Greene County, 1.27 mi N of Pleasant Vly to 1.36 mi N of Pleasant Vly
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.318, -93.278

Excessive rainfall caused flash flooding over a section of Highway H near the intersection with Farm Road 68.

Flash Flood, Howell

When
July 26, 12:23 PM CST to 2:23 PM CST
Where
Howell County, 1.06 mi E of Mountain View to 1.05 mi E of Mountain View
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.000, -91.701

Excessive rainfall caused streets to flood in the community of Mountain View.

Flash Flood, Howell

When
July 26, 12:28 PM CST to 2:28 PM CST
Where
Howell County, 0.85 mi ENE of Mountain View Arpt to 0.87 mi ENE of Mountain View Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.986, -91.707

Mountain View fire and police officials reported that nearly all city streets were flooded. There was a section of Highway 17 that was flooded.

Lightning, Ozark

When
July 26, 1:55 PM CST
Where
Ozark County, 1.86 mi N of Trail
Property damage
$200,000
Reported by
Newspaper
Coordinates
36.797, -92.299

Dora, Eastern Douglas County and Caney Mountain volunteer fire departments worked together July 26 to extinguish a house fire on Tetrick Lane. The firefighters were able to extinguish the flames before the house burned to the ground, but the home was a complete loss. The report was made to the Ozark County Sheriffs Department at 2:55 p.m. The fire was a result of a lightning strike that entered the structure through telephone lines, according to the Dora VFD.

Flash Flood, McDonald

When
July 26, 4:22 PM CST to 6:22 PM CST
Where
McDonald County, 0.63 mi SSW of Pineville to 0.61 mi SSW of Pineville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.592, -94.384

Main Street in Pineville was impassable and closed due to flooding.

Flash Flood, McDonald

When
July 26, 4:39 PM CST to 6:39 PM CST
Where
McDonald County, 2.26 mi ESE of Havenhurst to 2.29 mi ESE of Havenhurst
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.562, -94.346

Ten feet of water was flowing over Old 88 Highway.

Heavy Rain, McDonald

When
July 27, 5:00 AM CST
Where
McDonald County, 0.55 mi W of Anderson
Reported by
COOP Observer
Coordinates
36.650, -94.440

A COOP observer had 2.30 inches of rainfall in a 24 hour period.

Heavy Rain, McDonald

When
July 27, 6:00 AM CST
Where
McDonald County, 2.61 mi WSW of Coy
Reported by
Public
Coordinates
36.650, -94.570

A 24 hour rainfall report of 3.17 inches was measured west of Anderson.

Heavy Rain, Greene

When
July 27, 6:00 AM CST
Where
Greene County, 2.76 mi S of Pearl
Reported by
Public
Coordinates
37.310, -93.480

A 24 hour rainfall report of 2.56 inches was measured west of Willard.

Flash Flood, Webster

When
July 27, 6:40 AM CST to 8:40 AM CST
Where
Webster County, 1.32 mi NNE of Marshfield to 1.34 mi NNE of Marshfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.346, -92.907

Over a foot of water was over Banning Street west of Highway CC. The road was briefly closed.

Flash Flood, Webster

When
July 27, 7:30 AM CST to 9:30 AM CST
Where
Webster County, 0.83 mi NNE of Marshfield to 0.86 mi NNE of Marshfield
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
37.341, -92.913

Water flooded a home in Marshfield.

Heavy Rain, Webster

When
July 27, 7:35 AM CST
Where
Webster County, 0.88 mi NE of Marshfield
Reported by
Public
Coordinates
37.340, -92.910

A rainfall report of 2.99 inches was measured in about an hour.

Flash Flood, Stone

When
July 27, 8:48 AM CST to 10:48 AM CST
Where
Stone County, 3.28 mi E of Hurley to 3.58 mi E of Hurley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.927, -93.441

Excessive rainfall caused flash flooding along Dry Crane Creek. The creek flooded a section of Twilight Drive east of Hurley.

Flash Flood, Howell

When
July 27, 4:47 PM CST to 6:47 PM CST
Where
Howell County, 0.32 mi E of Sterling to 0.36 mi ESE of Sterling
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.049, -92.014

Flash flood water damaged several large sections of pavement as it flowed over the road at the Willow Springs weigh station.

Heavy Rain, Webster

When
July 28, 6:00 AM CST
Where
Webster County, 0.88 mi NE of Marshfield
Reported by
COOP Observer
Coordinates
37.340, -92.910

The COOP observer at Marshfield reported a 24 hour rainfall of 2.93 inches.

Thunderstorm Wind, Ozark

When
July 29, 1:30 PM CST
Where
Ozark County, 0.56 mi E of Bakersfield
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.520, -92.140

Large limbs and power lines were blown down on to two homes.

Thunderstorm Wind, Howell

When
July 29, 1:35 PM CST
Where
Howell County, 4.12 mi WNW of Leota
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.550, -92.100

Several large tree limbs were blown down on to Highway YY.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638795, 638797, 638800, 638799, 638798, 649383, 649384, 649385, 649376, 649388, 649389, 649426, 649428, 649429, 649412, 649423, 649427, 649424, 649425, 649430, 649432, 649431.